Vitamin E Side Effects
Most people do not experience problems when taking vitamin E. However, at high doses, side effects have been known to occur. Some people may also experience irritation or allergic reactions when vitamin E is applied to the skin. Potential side effects of vitamin E due to high doses include unusual bleeding or bruising, nausea, headaches, and blurred vision.
Does Vitamin E Cause Side Effects?
Vitamin E usually does not cause significant side effects for most people, especially when taken at normal dosages. However, vitamin E can sometimes cause serious side effects, especially when taken at higher dosages. There is some concern that high-dose vitamin E supplementation may actually do more harm than good.
(This article covers many, but not all, of the possible side effects with vitamin E. Your healthcare provider can discuss a more complete list of vitamin E side effects with you.)
Possible Side Effects of Vitamin E
When the results of many vitamin E studies were combined and analyzed, researchers found that people who took doses of more than 400 international units (IU) per day had an increased risk of death (from all causes combined). At this time, it is not known why or how high-dose vitamin E could increase the risk of death. It has been suggested that high-dose vitamin E supplementation could interfere with the balance of antioxidants in the body, causing negative effects. More research is needed to confirm such findings. This is still a highly controversial issue.
High doses have also been reported to cause (or may theoretically cause) the following vitamin E side effects:
- Intestinal cramping
- Fatigue and weakness
- Blurred vision
- Any unusual bruising or bleeding (vitamin E can increase the risk of bleeding)
- Signs of gastrointestinal bleeding, such as:
- Black, tarry stools
- Bright-red blood in the stool
- Vomiting of blood
- Signs of a hemorrhagic stroke (bleeding in the brain), such as:
- Vision or speech changes
- Weakness or numbness in an arm or leg
- Severe headache.
Some people may experience irritation or allergic reactions when vitamin E is applied to the skin.